Evaluating the Clinical Significance of Drug Interactions: A Systematic Approach
ABSTRACT Remembering the myriad of psychotropic drug interactions is extremely difficult. Nevertheless, by applying a systematic approach, the clinician can often predict the occurrence and time course of such interactions. Several factors must be considered when assessing the potential consequences. Drug-related factors that increase the risk for clinically significant interactions include a low therapeutic index or narrow therapeutic window, a multiplicity of pharmacological actions, and inhibition or inducement of cytochrome P450 enzymes. Next, patient-related factors that can increase the risk for significant drug interactions should be considered. These include genetically based variations in drug-metabolizing capacity, as well as advanced age, underlying medical illness, and comorbid substance abuse. Finally, the literature should be carefully reviewed to as-certain the potential clinical relevance of available data. If a clinically significant drug interaction appears likely to occur, the patient's clinical status should be followed closely; therapeutic drug monitoring should be used if applicable and dosage adjustments made accordingly. Rational polypharmacy requires an understanding of the pharmacological principles governing drug interactions and a knowledge of the factors that increase the likelihood of clinically significant variations in drug action. This will allow the clinician to maximize beneficial effects while minimizing the risk of adverse events.
- [Show abstract] [Hide abstract]
ABSTRACT: Developmental stuttering (DS) is a disturbance in the normal fluency and time patterning of speech resulting in involuntary repetition, prolongation, or cessation of sound. The scientific literature has implicated the lack of strong left cerebral dominance and abnormal levels of the neurotransmitters dopamine and possibly serotonin in regions of the brain controlling the coordination of language processing and motor activity of the vocal apparatus as possible causative factors in DS. Speech-language therapy is the most common form of treatment, but antipsychotic, antidepressant, and anxiolytic medications may be prescribed for some children and adults with persistent stuttering. These medications may cause xerostomia and adversely interact with certain antibiotics, analgesics, and sedatives routinely used in dentistry. Some people who stutter have sensory-motor and tactile-proprioceptive deficits that impede accurate and timely movements of the mandible, lips, and tongue, necessitating protection of the airway by staff during dental care.Special Care in Dentistry 24(1):7-12.
- [Show abstract] [Hide abstract]
ABSTRACT: An overview of drug metabolism, with particular focus on the cytochrome p450 system, is provided in this review. To date, there has been a growing body of literature concerning the cytochrome p450 enzyme, drug-drug interactions and the role of psychotropic medications when co-administered with medications prescribed in the medically ill population. The article provides an ability to cross-reference commonly prescribed medications to their known involvement as substrates, inhibitors or inducers of p450 enzymes. This information will permit the clinician working in an oncologic setting to better predict potential interactions based on available in vitro and in vivo data and choose psychotropics analytically when confronted with a situation of polypharmacy. A knowledge of drug interactions will decrease the uncertainty in prescription of multidrug therapies and minimize the likelihood of diminished drug efficacy or toxic reactions.Psycho-Oncology 07/1998; 7(4):307-20. DOI:10.1002/(SICI)1099-1611(199807/08)7:4<307::AID-PON366>3.0.CO;2-3 · 4.04 Impact Factor